Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 1, NWS Miami, FL

January 25, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Jan 25, 2011, 3:35 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2011, 3:35 AM EST (08:35 UTC)
Expired
Jan 25, 2011, 9:00 PM EST
In force
17 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WHUS42 KMFL 250835
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
335 AM EST TUE JAN 25 2011

...HIGH RISK OF DANGEROUS RIP CURRENTS ALONG ATLANTIC BEACHES TODAY...


FLZ168-172-173-251645-
/O.NEW.KMFL.CF.S.0001.110125T0835Z-110126T0200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
335 AM EST TUE JAN 25 2011

STRONG EAST TO SOUTHEAST WINDS AT AROUND 20 MPH WITH HIGHER GUSTS
WILL RESULT IN A HIGH RISK OF DANGEROUS RIP CURRENTS ALONG THE
ATLANTIC BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES
TODAY AND THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI
1 follow-up statement
990 
WHUS42 KMFL 251319
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
819 AM EST TUE JAN 25 2011

...HIGH RISK OF DANGEROUS RIP CURRENTS ALONG THE ATLANTIC BEACHES
THROUGH THIS EVENING...

FLZ168-172-173-260200-
/O.CON.KMFL.CF.S.0001.000000T0000Z-110126T0200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
819 AM EST TUE JAN 25 2011

STRONG EAST TO SOUTHEAST WINDS...SUSTAINED AROUND 20 MPH...WITH
SOME HIGHER GUSTS WILL RESULT IN A HIGH RISK OF DANGEROUS RIP
CURRENTS ALONG THE ATLANTIC BEACHES OF PALM BEACH, BROWARD, AND
MIAMI DADE COUNTIES THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Jan 25, 12:34 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 25, 12:34 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1234 AM EST TUE JAN 25 2011

.MARINE UPDATE... WINDS HAVE INCREASED THROUGH THE EVENING INTO
EARLY THIS MORNING ACROSS THE COASTAL WATERS AND IN THE BAY AND
ATLANTIC WINDS ARE OVER 20 KTS. AN SCA HAS BEEN ISSUED FOR THE
AFOREMENTIONED AREAS. A FULL UPDATE WILL BE ISSUED IN A FEW HRS. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 905 PM EST MON JAN 24 2011/

UPDATE...
LOW PRESSURE WAS FORMING OVER THE NORTHWEST GULF OF MEXICO ALONG
WITH A LINE OF THUNDERSTORMS. THE LATEST SHORT RANGE MODELS ARE
STILL SHOWING THE LOW TO TRACK EAST ON TUESDAY AND ACROSS SOUTHERN
GEORGIA TUESDAY NIGHT. THIS WILL PULL THE ASSOCIATED COLD FRONT
EAST ACROSS THE GULF OF MEXICO ON TUESDAY AND THROUGH SOUTH
FLORIDA ON WEDNESDAY MORNING. DEEP TROPICAL MOISTURE WILL WORK
INTO THE CWA FROM THE GULF OF MEXICO AND THE ATLANTIC WATERS ON
TUESDAY AND TUESDAY NIGHT AHEAD OF THE FRONT ALONG WITH A 50 KNOT
LOW LEVEL JET. SO WILL CONTINUE THE SCATTERED POPS ON TUESDAY...AND
THE 80 PERCENT POPS TUESDAY NIGHT WITH THE STRONG TO POSSIBILITY
OF SEVERE WEATHER.

THE WINDS OVER THE SOUTH FLORIDA LOCAL WATERS TONIGHT WILL BE FROM
THE SOUTHEAST AT 15 TO 20 KNOTS...EXCEPT 10 TO 15 KNOTS IN THE
NEAR-SHORE GULF WATERS. THE WINDS WILL THEN INCREASE TO AROUND 20
KNOTS ON TUESDAY EXCEPT 15 TO 20 KNOTS IN THE NEAR-SHORE GULF
WATERS. THEREFORE...THE SCEC WILL CONTINUE FOR ALL OF THE CWA
WATERS TONIGHT WITH A HEADLINE SAYING POSSIBLE SCA CONDITIONS ON
TUESDAY....EXCEPT FOR THE NEAR-SHORE GULF WATERS WHERE THEY WILL BE
NO HEADLINES TONIGHT.

SO NO CHANGES ARE PLAN AT THIS TIME IN THE FORECAST EXPECT TO
REMOVE THE AFTERNOON WORDING FROM THE ZONES.

UPDATE...54/BNB

PREV DISCUSSION... /ISSUED 643 PM EST MON JAN 24 2011/

AVIATION...BKN-OVC040-070 WILL PREVAIL THOUGH LOWER CIGS ARE
EXPECTED AT KAPF LATE TONIGHT SO INCLUDED MVFR THERE AFTER 08Z.
THE REST OF THE TERMINALS ARE EXPECTED TO HAVE MVFR CIGS IN THE
2500-3000 FT RANGE BEGINNING TOMORROW MORNING. WINDS WILL REMAIN
STEADY TONIGHT OUT OF THE SE...THEN INCREASE INTO THE 15-20 KT
RANGE WITH GUSTS TO AROUND 25 KT. VCSH LOOKS GOOD FOR TUE...WITH
THE BEST RISK OF TSTORMS HOLDING OFF UNTIL AFTER 00Z. /GREGORIA

PREV DISCUSSION... /ISSUED 211 PM EST MON JAN 24 2011/

POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LATE TUESDAY
AFTERNOON THROUGH LATE TUESDAY NIGHT...

DISCUSSION...A RIDGE OF HIGH PRESSURE WILL PUSH EAST ACROSS THE
WESTERN ATLANTIC TONIGHT AS LOW PRESSURE ORGANIZES IN THE WESTERN
GULF. IN TURN...THE FLOW WILL REMAIN EAST SOUTHEASTERLY WITH A
GRADUAL INCREASE IN MOISTURE ADVECTION. AS HEIGHTS ALOFT CONTINUE
TO RISE...IN RESPONSE TO A STRONG UPPER LEVEL SHORTWAVE PULLING
OUT OF THE PLAINS...WARM AIR ADVECTION WILL ALSO COMMENCE.
SURFACE WINDS WILL NOT BE AS LIGHT AS LAST NIGHT, BUT THE
BOUNDARY LAYER MAY STILL DECOUPLE IN SOME AREAS AFTER
MIDNIGHT...WITH PATCHY FOG POTENTIALLY AFFECTING SOME AREAS. A
FEW SHOWERS WILL ALSO BE POSSIBLE...ESPECIALLY OVER THE ATLANTIC
AND EAST COAST WHERE A 20 POP IS BEING MAINTAINED FOR TONIGHT.

AS THE AFOREMENTIONED STRONG SHORTWAVE AND UPPER LEVEL TROUGH
MOVE EAST ON TUESDAY, A STRONG LOW LEVEL JET WILL APPROACH THE
WEST CENTRAL FLORIDA COAST BY AFTERNOON. THIS COMBINED WITH AN
INCREASE IN LOW LEVEL MOISTURE AND SHEAR WILL HELP ORGANIZE
SHOWERS AND THUNDERSTORMS. WHILE SOUTH FLORIDA WILL CERTAINLY BE
IN THE WARM SECTOR BY TUESDAY AFTERNOON, CLOUD COVER MAY SLIGHTLY
OFFSET THE AMOUNT OF LOW AND MID LEVEL DESTABILIZATION.
HOWEVER...WITH 0-3KM AGL MOST UNSTABLE CAPE EXCEEDING 1000 J/KG
BY 00Z WEDNESDAY AND HELICITY VALUES APPROACHING 300 M/S OVER THE
LAKE REGION...THE POTENTIAL FOR STRONG STORMS CERTAINLY EXISTS.
THE STRONGEST 0-6KM SHEAR WILL ALSO IMPACT AREAS ADJACENT TO THE
LAKE. ALL OF THAT SAID, IT APPEARS THE HIGHEST RISK FOR SEVERE
STORMS...MAINLY FROM STRONG AND DAMAGING WIND GUSTS...WILL BE
ACROSS GLADES, HENDRY, COLLIER AND PALM BEACH COUNTIES, WITH A
SLIGHTLY LOWER THREAT TO THE SOUTHEAST. IF STORMS REMAIN
DISCRETE, A FEW SEVERE SUPERCELLS AND AN ISOLATED TORNADO COULD
OCCUR, WHILE A WELL DEFINED SQUALL LINE WOULD MAINLY RESULT IN
STRONG/DAMAGING WIND GUSTS. HAIL IS ALSO A
POSSIBILITY...ESPECIALLY WITH RAPID COOLING AND TEMPS FALLING TO
NEAR -10C AT H5. FINALLY...HEAVY RAINFALL WILL CERTAINLY
ACCOMPANY THE THUNDERSTORMS WITH PRECIPITABLE WATERS RUNNING WELL
ABOVE NORMAL. FORTUNATELY, MOST OF THE STORMS SHOULD HAVE ENOUGH
FORWARD MOVEMENT TO PREVENT ANY WIDESPREAD FLOODING CONCERNS,
ALTHOUGH LOCALIZED FLOODING CANNOT BE RULED OUT, ESPECIALLY IN
URBAN CORRIDORS. THE MAIN WINDOW FOR POTENTIAL SEVERE WEATHER
WILL BE FROM LATE TUESDAY AFTERNOON THROUGH THE PRE-DAWN HOURS
WEDNESDAY.

CONDITIONS WILL BEGIN TO IMPROVE BY SUNRISE WEDNESDAY...ALTHOUGH
A LINE OF SHOWERS MAY ALSO BE GENERATED ALONG THE COLD FRONT
ITSELF. THE MID LEVEL TROUGH WILL THEN PASS THROUGH THE
REGION...WITH UPPER LEVEL FLOW GRADUALLY BECOMING MORE ZONAL IN
ITS WAKE. A WEAK SHORTWAVE WILL PASS JUST TO OUR NORTH EARLY
FRIDAY...PERHAPS BRINGING SOME INCREASE IN CLOUDINESS BUT NO
APPRECIABLE PRECIPITATION. HIGH PRESSURE WILL THEN CONTINUE TO
BUILD THROUGH SUNDAY WITH CONTINUED DRY WEATHER. WEAK COLD AIR
ADVECTION AND LOW LEVEL NORTHERLY FLOW MAY RESULT IN LOW
TEMPERATURES DIPPING INTO THE 30S WEST OF THE LAKE ON FRIDAY AND
SATURDAY MORNING...WITH A GRADUAL MODERATION EXPECTED SATURDAY
AFTERNOON THROUGH SUNDAY.

AVIATION...VFR CIGS CAN BE EXPECTED THROUGHOUT THE NIGHT BUT MVFR
CIGS ARE A GOOD BET BY MID MORNING TUESDAY. WINDS WILL START OUT
E-SE AT 11-13 KTS WITH G18 KTS. WINDS WILL SLACKEN A LITTLE
OVERNIGHT AND HAVE INCLUDED VCSH FOR ALL EAST TERMINALS AFTER
MIDNIGHT. FOR KAPF, EXPECT CIGS TO GO DOWN TO MVFR WITH A
POSSIBILITY OF IFR. VCSH WON'T START UNTIL 14Z IN MORNING. ENE
WINDS WILL TURN TO ESE AT 13 KTS G22 KTS AFT 15Z WITH STILL A
POSSIBILITY OF HIGH MVFR CIGS.

MARINE...AS LOW PRESSURE CONTINUES TO DEVELOP IN THE GULF AND HIGH
PRESSURE MOVES EAST OVER THE WESTERN ATLANTIC, THE PRESSURE
GRADIENT WILL GRADUALLY INCREASE ACROSS THE WATERS. WIND SPEEDS
WILL LIKELY REACH ADVISORY LEVELS BY TUESDAY AFTERNOON AND
CONTINUE THROUGH WEDNESDAY. AS HIGH PRESSURE RETURNS THURSDAY,
WINDS AND SEAS WILL SUBSIDE.

FIRE WEATHER...NO SHORT TERM CONCERNS AS MINIMUM AFTERNOON RELATIVE
HUMIDITIES WILL REMAIN WELL ABOVE 35 PERCENT TUESDAY AND
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  71  77  46 / 40 80 30 10
FORT LAUDERDALE  77  72  79  51 / 40 80 40 10
MIAMI            78  71  78  53 / 40 80 40 10
NAPLES           80  67  69  49 / 50 80 30 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 2 PM EST WEDNESDAY FOR BISCAYNE BAY-
     COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT
     20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

GM...NONE.
&&

DISCUSSION/MARINE...04/AT
AVIATION/RADAR/FIRE...47/RGH
Hazardous weather outlook, Jan 24, 6:55 PM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
655 PM EST MON JAN 24 2011

FLZ063-066>075-168-172>174-251100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
655 PM EST MON JAN 24 2011

...SLIGHT RISK OF SEVERE TSTORMS LATE TUE-EARLY WED...
...MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: EASTERLY WINDS AT 10 TO 15 MPH, COMBINED WITH A 2
TO 3 FOOT NORTHEAST SWELL, WILL RESULT IN A MODERATE RISK OF RIP
CURRENTS ALONG THE ATLANTIC BEACHES OF PALM BEACH, BROWARD AND
MIAMI-DADE COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL BE ON THE INCREASE TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING AHEAD OF A COLD FRONT EXPECTED TO MOVE
ACROSS SOUTH FLORIDA WEDNESDAY AFTERNOON. MOISTURE AND WIND SPEEDS
WILL BE ON THE INCREASE THROUGH THIS PERIOD...ALONG WITH SUFFICIENT
INSTABILITY...TO RESULT IN A GOOD POTENTIAL FOR STRONG THUNDERSTORMS
ACROSS SOUTH FLORIDA ALONG WITH LOCALLY HEAVY RAINFALL. A FEW SEVERE
THUNDERSTORMS MAY EVEN BE POSSIBLE.

ANOTHER BOUT OF COOL WEATHER IS EXPECTED BEHIND THE FRONT FOR LATE
IN THE WEEK WITH LOWS AGAIN DROPPING INTO THE 40S ACROSS MUCH OF THE
AREA BY FRIDAY AND INTO THE UPCOMING WEEKEND...WITH EVEN MID TO
UPPER 30 DEGREE READINGS EXPECTED ACROSS THE LAKE OKEECHOBEE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 12:31 AM ESTSmall Craft AdvisoryMFL37 hr

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.